Thyroid cancer

A place for people affected by thyroid cancer to support one another, ask questions, and share their experiences.

New results, looks like it's going in the right direction?

Lynchmill
Posted by

Zombie thread revival.

Latest Tg is "5" as left on my answerphone by my onc's secretary. Presumed that this is within statistical variation? The 4.9 and 5 results are from the same lab, on Exeter, the 4.2 was from Newcastle.


Anti Tg is 11

Can't remember the t4 or TSH.


Onc has upped my levothyroxine to 225mg. My heart palpitations have become enough that sleep eludes me. 2am to 4am was as good as I got. I asked my GP for some beta blockers and he prescribed me 40mg propranolol. Got to say that they are great, palpatations gone, and breathlessness gone too. Maybe my lungs arnt fried??

barbaral
Posted by

Hello Guy

Yep, Tg looks nice and steady and nothing to worry about.

It's a real shame you don't have the TSH and FT4 as we can't comment on the dose and palps without knowing more about those.

Best wishes

Barbara

“Scars are tattoos with better stories.” – Anonymous

Lynchmill
Posted by
  1. Latest Tg now 3. Heading the right way. TSH still 0.3 so levothyroxine upped to 250 per day. Normal starting baseline is 16mg per kg, I'm 100 odd kg so should be 150 175mg. 

Lungs all ok, it was the heart palpitations (lying awake at night listening to your heart pound like you have run a marathon). Pity, cos the lung doctor was quite pretty lol.

Neck falling apart, unrelated, and slipped discs are pushing my spinal column. Funnily enough this is how I found my original lump

Ali-in-wonderland
Posted by

Hi there!

Just a quick question - Does the consultant overseeing you know that you have been proscribed Propranolol by your GP? Propranolol has a direct interaction with Thyroxine, I would worry that by taking it you would inadvertently cause them to put your Levothyroxine dose up even higher. And 40mg daily is not an inconsequential dose, it could potentially lower the effectiveness of your Levothyroxine. 

Heart palpitations are awful and can really effect quality of life, I totally feel for you. I’m glad that the Propranolol has worked for you but it just seems rather counter-intuitive for a doctor to have you on both Levothyroxine and Propranolol at the same time, especially if they’re saying that your levels are not right at the moment.  

Sorry, this just raised alarm bells for me as I was proscribed Propranolol a long time ago for heart palpitations (long before my PTC diagnosis). I was on 10mg whenever needed. Once I began my treatment I was swiftly banned from taking this at all cost.

Taking Propranolol could allegedly do two things (there are arguments regarding which). It could give you a false test result - this  could in theory lead to your doctor over proscribing you with Thyroxine. Or it could actually lower your Thyroid function and your ability to make use of your Levothyroxine, again causing your doctor to proscribe you a higher dose. Either way, if either of those scenarios was true then both would potentially result in your Levothyroxine dose being increased. Edit: others say that Levothyroxine could make the Propranolol actually have more of an effect on you. It will be interesting to see what Geri can tell us about the interaction! 

Just before your dose was upped to 250mcg, were you taking Propranolol beforehand? I think there needs to be a discussion had with your consultant (not your GP). 

All the best.

Ali x

Lass
Posted by

Just wondering if you could please advise on the best course of action for the above?

Thanks

Lass

What is a Community Champion?

Hope is important because it can make the present moment less difficult to bear. If we believe that tomorrow will be better, we can bear a hardship today. - Thich Nhat Hanh

Lynchmill
Posted by

I I ask my GP for some beta-blockers between the last test and this test so the results would concur with the statements above.

my TSH is still very slightly high which is why he preribes a higher dose of levothyroxine.

I will raise this with him asap

Guy

lolabean
Posted by

Hi 

I just wanted to add I am on a beta blocker and its never had any effect on my levels.  I need to take it cause I have supraventricular tachycardia (SVT, occasional rapid heart rate).  

Always worth checking though.  

Lolabean :)  

Ali-in-wonderland
Posted by

It’s possible that it will have no effect whatsoever, but it’s probably a good idea just to ask the question. In my medication leaflet it does list Propranolol specifically as being one in which it will have an interaction. The good thing about Propranolol is that it is a very short acting drug that doesn’t stay in the system too long (my other half is a scientist in this field with the NHS and I’ve had this discussion a few times as I wanted to continue taking it, Propranolol is a fantastic drug and very effective at what it does!). 

I don’t mean to scaremonger or anything at all, even if there is an interaction it won’t be a major issue, just could potentially be causing the levels to be a bit off with testing so I thought it worth raising the question when you’re next in for a chat with the consultant, just especially as your levels are not quite settled yet.  

I’m in this position too at the moment, only two years on after treatment in my case. It really does suck!

all the best

Ali

Geri - Macmillan
Posted by

Hi Everyone

 

I’ve had a read through all the posts on the thread and I’ve done some searching of our medical databases. The only thing I’ve found is a possible minor interaction, that may reduce the effectiveness of the propranolol.

However, I am not a pharmacist, and pharmacokinetics (what the body does to a drug) and pharmacodynamics (what a drug does to the body) are not my area of expertise. Nor will I even try to explain the difference.

I have asked one of our information specialist to have another search for me, and if he comes up with anything I will post it next week.

 

Geri

Thyroid Cancer Nurse